Oklahoma, 2019

Hail in Oklahoma, May 6, 2019

May 6, 2019 · NWS AMA · 5 events in 1 county or zone

A dry line just west of the NM/TX border extended northward into far E CO, intersected with a cold front that slowly pushed south through KS. As an upper level low moved east out of southern California, moisture was drawn north from the Gulf of Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dry line just west of the NM/TX border extended northward into far E CO, intersected with a cold front that slowly pushed south through KS. As an upper level low moved east out of southern California, moisture was drawn north from the Gulf of Mexico. This produced moderate to high instability with moderate levels of wind shear in the atmosphere. Storms developed as upper level disturbances moved across the area in advance of the upper storm system. Winds were oriented in a way which favored discrete storms initially during this event with large hail being the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 6, 5:01 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 6, 5:01 PM CST, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
601 PM CDT Mon May 6 2019

.AVIATION...
Thunderstorms may affect the AMA TAF site this evening. At this
point it appears that DHT and GUY will miss out on the
thunderstorms. Low clouds in the MVFR range are expected to
develop across AMA late tonight. These clouds may hang on for much
of day on Tuesday. GUY and DHT will likely have IFR/LIFR cigs
behind a cold front starting tonight. These low clouds are
expected to continue through the day on Tuesday. Winds will be
gusty from the south and southeast through Tuesday at AMA. Winds
will switch around to the northeast at GUY and DHT behind the cold
front overnight.

&&

.PREV DISCUSSION... /Issued 423 PM CDT Mon May 6 2019/

SHORT TERM...
PREV DISCUSSION... /Issued 241 PM CDT Mon May 6 2019/

SHORT TERM...This Afternoon through Tonight...
A mid-level shortwave is currently in the western Panhandles and
generating clouds. Radar is showing some precip up in southeastern
Colorado, where the wave meets the lee-side low that is
developing. Hi-res models are not showing convection starting this
soon; however, the HRRR about 2 hours ahead of now looks to match
up for precip location as well as the current temperature for
Amarillo. If we follow the HRRR staying 2 hrs ahead, we could
expect storms to pop in the Panhandles around 21Z. This would
likely match up well for the next shortwave to come into the
Panhandles. Forecast soundings for the HRRR show 1500-1800 J/kg
for CAPE available. The NAM shows forecast CAPE to be 2500-3000
J/kg. Short range models have been all over today with what will
happen with storms today. Some want to kick off just a few storms
that don't look very impressive while other models produce more
storms that could have large hail, damaging winds, and a possible
tornado threat. Current best thoughts will be a few storms will
form with the possibility for large hail and damaging winds. Storm
motions will be slow, so localized flooding could be a problem as
well. Models bring the cold front to the Oklahoma border
overnight which could keep some precip in the northern zones
overnight. Not expecting severe weather from that precip. It could
however help set up a baroclinic zone for tomorrow's convection
with low clouds hanging around tomorrow morning in the north while
the southern zones are clear and warming.

Beat

LONG TERM...
Tuesday through Monday...
Main concern remains threat for severe thunderstorms Tuesday,
mainly during the afternoon and evening.  Dryline expected to
sharpen across western sections by Tuesday afternoon.  Uncertain
of depth of intrusion of cold into northern sections and/or its
possible movement northward as a warm front.  Both of these
boundaries will provide focusing mechanisms for thunderstorm
development.  Airmass expected to be very unstable and adequately
sheared for strong to severe thunderstorms.  Rich and deep
moisture will also be in place, leading to the potential for heavy
rains and the threat for flooding or flash flooding Tuesday
afternoon and evening.

Models in general agreement that Pacific cold front will move
eastward across the Texas and Oklahoma Panhandles during the
morning on Wednesday before polar cold front passes during the
afternoon and morning.  Much cooler and more stable air arrives with
passage of polar front, with threat for thunder greatly reduced
Wednesday night and Thursday, with only rain showers expected.

Thursday expected to be coolest day of the forecast, when highs
fall about 20 degrees short of climo.  Highs Friday and Saturday
also remain below normal with highs in the 60s.  Rain showers
possible again Friday and Friday night as southeast low-level flow
resumes with departure of cool surface ridge.  Return of modest
amounts of moisture and instability expected to support mention
of thunder Saturday and beyond.  Severe threat looks low Saturday
through Monday owing to relatively cool conditions.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/11
Hazardous weather outlook, May 6, 2:44 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 PM CDT Mon May 6 2019

OKZ001>003-TXZ001>020-317-071100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
344 PM CDT Mon May 6 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected, mainly across
the eastern three-fourths of the Panhandles. Some storms through 1
AM will have the potential to become strong to severe. The main
threats will be hail up to baseball size and winds up to 70 MPH.
Additionally, an isolated tornado cannot be ruled out, with a
relatively higher risk for a tornado across the eastern two thirds
of the Oklahoma Panhandle and the immediate adjacent parts of the
Texas Panhandle. Brief heavy rains will accompany the stronger
storms, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are expected Tuesday, mainly
during the afternoon and evening. Hail up to baseball size and
winds up to 70 MPH will be possible across much of the Oklahoma
and Texas Panhandles during the afternoon and evening. Isolated
tornadoes may also occur Tuesday afternoon and evening. Heavy
rains can also be expected, possibly leading to localized flooding
or flash flooding Tuesday afternoon and evening.

Thunderstorms will be possible Wednesday, with some storms having
the potential to become strong to severe, with large hail and
damaging winds as the primary hazards. Thunderstorms will be
possible again Saturday through Sunday. The threat for severe
weather will be low Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation through the late evening today, and again Tuesday
afternoon and evening.

Cockrell

In the hours before

Local storm report, May 6, 7:14 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT MON MAY 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 SW AMARILLO           35.16N 101.87W
05/06/2019  M0.75 INCH       RANDALL            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900602

15
Local storm report, May 6, 7:16 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT MON MAY 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             7 SW AMARILLO           35.13N 101.91W
05/06/2019  M0.75 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1900603

15
Local storm report, May 6, 7:17 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
817 PM CDT MON MAY 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 WSW AMARILLO          35.19N 101.85W
05/06/2019  M0.75 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900604

SCHNEIDER
Local storm report, May 6, 7:21 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT MON MAY 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 S AMARILLO            35.16N 101.82W
05/06/2019  E0.88 INCH       RANDALL            TX   PUBLIC

&&

EVENT NUMBER AMA1900606

15
Local storm report, May 6, 7:22 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT MON MAY 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 SSW AMARILLO          35.14N 101.86W
05/06/2019  M1.00 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1900607

SCHNEIDER
Local storm report, May 6, 7:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT MON MAY 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             2 ESE AMARILLO          35.19N 101.79W
05/06/2019  M1.00 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900608

15

The radar

The Amarillo radar (KAMA), 151 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Texas

When
May 6, 7:23 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.590, -101.630

Quarter to golfball sized hail in Goodwell.

Hail, Texas

When
May 6, 7:23 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.590, -101.630

Quarter to golfball sized hail in Goodwell.

Hail, Texas

When
May 6, 7:31 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.690, -101.480

Hail, Texas

When
May 6, 7:34 PM CST
Where
Texas County, 2.32 mi WNW of (Guy)guymon Muni Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.540

Quarter to golfball sized hail with about 20 to 25 percent ground coverage.

Hail, Texas

When
May 6, 7:36 PM CST
Where
Texas County, 2.76 mi N of Guymon
Measured
1.5 in hail
Reported by
Public
Coordinates
36.720, -101.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825727, 825728, 825729, 825731, 825732.